Monday, September 21, 2015

Changes in Hearing: Tips + Tricks to Chemo


One side effect from chemotherapy that you may not have heard about, is changes in hearing. Certain types of chemotherapy treatments can cause hearing loss. We have found an astounding overview of this side effect from Chemocare.

Lets take a brief look at Chemocare's Hearing Loss Summary...

What is hearing loss, and what is the relationship of hearing loss to chemotherapy?
  • Hearing loss occurs as a result of many different things. Hearing loss may be associated with age, or as a result of certain chemotherapy treatments or medications. By the age of 75, many have some sort of hearing loss. 
  • Many diseases can cause hearing loss. This includes Meniere's disease, an inner ear disease. 
  • There are many different types of hearing loss. They may include: 
    • Presbycusis - This is a word that means "hearing loss." This is the normal loss of hearing and sound detection that comes with age. If you have presbycusis, it becomes harder to hear people if there is background noise. High-pitched sounds also become "muffled."  
    • Sensory hearing loss - occurs when there is a more central problem. Certain diseases, infections, or damage to the cells that help you to hear sounds may cause this.  
    • Conduction hearing loss - occurs as a result of a blockage in your ear. This may be from earwax, infection, a foreign body, or tumor. This can be resolved by treating the cause of the hearing loss.
Some common medications that cause hearing loss may include:
  • Cisplatin chemotherapy 
  • Diuretics or "water pills" such as furosemide (Lasix®), in high doses. 
  • Antibiotics, such as gentamycin, tobramycin or streptomycin.  
  • Ototoxicity is something that occurs after you have received medications that have caused you to lose your hearing, or feel dizzy.  Ototoxicity following the use of certain medications may be due to a long-term exposure to these drugs. Your risk for developing ototoxicity increases as the drug accumulates in your body.  
  • Ototoxicity may also come from receiving high doses of an ototoxic drug at one time, which may damage certain cells in your inner ear. The hearing loss you experience as a result of medications may be irreversible.
  • Things you can do to minimize hearing loss due to chemotherapy:
    • It is important to notify your healthcare provider if you notice any change in the hearing loss you are experiencing.  Also, notify your healthcare provider if you have any loss of vision, dizziness, or if your symptoms become more severe, and do not improve.   
    • If your hearing loss is caused by a build-up of wax, there are many over the counter eardrops available for you to use. Discuss this with your healthcare provider. 
    • Tell people that you have trouble hearing sounds. Discuss ways for them to speak, so you can hear them more clearly. Some suggestions include: 
      • Tell them to speak slowly, and clearly, and not to shout. Shouting creates high-pitched sounds that could make it harder for you to hear what they are saying. 
      • Encourage the use of gestures, if you find it helpful.  
      • Many people have trouble hearing consonants. Tell them to enunciate, or pronounce their words more slowly and clearly.  
      • With severe hearing loss, lip reading and sign language may be helpful.
    • Depending on the cause of your hearing loss, hearing aids may be useful to better your hearing. Hearing aids use an amplifier to pick up sound, and help to make sounds clearer. There are many forms of hearing aids available today. Seek assistance from a hearing aid specialist, who will help you to select the best kind of hearing aid, to suit your needs. 
    • Even with hearing aids, it may still be difficult for you to understand what people are saying to you. If you do not understand someone who is speaking to you, ask him or her to clarify what is being said. Tell them what parts of the sentence you were able to understand.  
    • If you have Meneire's disease, your doctor or healthcare provider may tell you to limit the amount of salt you eat in a day, and prescribe anti-nausea or anti-vertigo medications, along with a medication to help your body rid itself of salt and fluids. The goal is to decrease the pressure of your inner ear, and to control the dizziness you may be experiencing, in addition to the hearing loss    
    • It is important to follow all the instructions your healthcare provides. 
    • Make sure to keep all appointments.  
    • Do not share your medications with anyone.
Check out the full article HERE

1 comment:

  1. This is another testimony on how Chief Dr Lucky cured my HIV disease. Do you need a cure for your HIV disease? Do you want to be cured from your cancer disease? Or you want to be free from any type of disease. Kindly visit his website https://chiefdrluckyherbaltherapy.wordpress.com/ . He just cured my HIV disease and I’m very grateful to him, he is the only herbalist that can cure you.  
    WhatsApp number : +2348132777335 
    Via Email : chiefdrlucky@gmail.com
    Thank you all for reading,
    God bless"

    ReplyDelete